Florida, 2017Damaging Winds and Lightning Strike in Florida, July 13 to 17, 2017
July 13 to 17, 2017 · NWS TAE · 15 events in 7 counties and zones
Scattered afternoon thunderstorms developed in a typical summer environment with a few becoming marginally severe with impacts to trees and power lines.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $11,000
- Crop damage
- None recorded
- Events
- 15
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Scattered afternoon thunderstorms developed in a typical summer environment with a few becoming marginally severe with impacts to trees and power lines.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tallahassee, FL wrote its last area forecast discussion before the first event at Jul 13, 3:07 PM EST, 21 minutes earlier.
Area forecast discussion, Jul 13, 3:07 PM EST, 21 minutes before
Area Forecast Discussion
National Weather Service Tallahassee FL
407 PM EDT Thu Jul 13 2017
.NEAR TERM [Through Tonight]...
The East coast sea breeze is more potent and has made it further
west earlier than normal this afternoon. Expect these storms to
continue to push west for the next few hours with coverage
decreasing after sunset. Overnight storms will favor the western
waters with PoPs 40-60% offshore. Lows tonight will be in the mid
70s.
.SHORT TERM [Friday Through Saturday Night]...
The western extent of the Bermuda Ridge will build across our
forecast area Friday, extending from the surface to the upper
levels. Mid-layer drying/subsidence associated with this feature
will limit the coverage of deep moist convection across our region,
with the greatest chance of rain across the FL Panhandle (30-40%
PoP) where there will still be adequate moisture. Elsewhere PoPs
will be 20% or less. An upper trough will begin to develop across
much of the eastern CONUS Saturday and Saturday night, and a
weakening surface cold front will stall across north-central GA
and AL. While we don't expect any synoptic scale forcing from the
trough, the prevailing wind field we be altered in such a way as
to increase deep-layer moisture somewhat across our region, and
shift the sea breeze circulation so that the rain chances will be
near average (30-40%) and fairly evenly distributed across the
area. It will be warm this weekend, with high temperatures in the
mid 90s and lows in the mid 70s.
.LONG TERM [Sunday Through Thursday]...
A mean deep-layer trough will be the main synoptic feature across
much of the Southeast, with moist southwest winds expected across
our forecast area. This is typically a favorable environment for the
development of scattered to numerous daytime thunderstorms as the
sea breeze fronts form and move inland. PoPs will be in the 30-50%
range (highest south) each afternoon, with slight rain chances
overnight. Temperatures will be near average with lows in the 70s
and highs in the lower to mid 90s.
&&
.AVIATION [Through 18Z Friday]...
VFR conditions are expected through much of the TAF cycle.
Thunderstorms this afternoon are likely to affect ECP through 21z,
with storms moving in from the east affecting VLD/TLH between
20-24z. Thereafter, storms are likely to diminish with clear skies
overnight. Brief MVFR/IFR vsby restrictions are possible at VLD
before sunrise on Friday. All sites VFR after 13z.
&&
.MARINE...
With a high pressure ridge near and north of the marine area, the
prevailing winds through Saturday will be east to southeast less
than 15 knots, with seas 3 feet or less. As the ridge becomes
centered over the coastal waters Sunday and Monday, winds will
become south to southwest 5 to 10 knots, with sea 2 feet or less.
&&
.FIRE WEATHER...
There are no fire weather concerns for the next several days.
&&
.HYDROLOGY...
A typical summertime pattern is expected, with locally heavy rains
possible, but organized heavy rain that would lead to river flooding
or flash flooding is unlikely.
&&
.PRELIMINARY POINT TEMPS/POPS...
Tallahassee 74 94 74 94 74 / 20 20 10 40 10
Panama City 77 90 77 90 77 / 30 40 10 30 10
Dothan 75 94 74 94 74 / 20 40 10 30 20
Albany 75 95 75 94 74 / 10 20 10 30 20
Valdosta 74 95 74 95 74 / 10 20 10 30 20
Cross City 74 94 74 94 74 / 10 20 10 20 10
Apalachicola 77 90 77 90 77 / 30 40 20 40 10
&&
.TAE WATCHES/WARNINGS/ADVISORIES...
FL...None.
GA...None.
AL...None.
GM...None.
&&
NEAR TERM...Weston
SHORT TERM...Fournier
LONG TERM...Fournier
AVIATION...Weston
MARINE...Fournier
FIRE WEATHER...Weston
HYDROLOGY...Fournier
In the hours before
Special weather statement, Jul 13, 2:33 PM EST, 55 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
333 PM EDT THU JUL 13 2017
FLZ019-GAZ160-161-132030-
Madison FL-Lanier GA-Lowndes GA-
333 PM EDT THU JUL 13 2017
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN MADISON COUNTY IN THE
FLORIDA BIG BEND AND LOWNDES AND LANIER COUNTIES IN SOUTH
CENTRAL GEORGIA UNTIL 430 PM EDT...
At 331 PM EDT, National Weather Service doppler radar indicated a
strong thunderstorms along a line extending from 10 miles south of Du
Pont to 6 miles north of Luraville. Movement was northwest at 20 mph.
Wind gusts up to 50 mph will be possible with these storms.
Locations impacted include...
Madison, Lake Park, Lakeland, Valdosta, Moody Air Force Base, Meigs,
Dasher, Lee, Naylor, Courthouse, Greenwood, Twin Lakes, Hopewell,
Pinetta, Hansell, Valdosta Regional Airport, I-75 At Exit 5,
Clyattville, Hanson and I-75 At Exit 11.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3085 8301 3085 8309 3080 8310 3080 8313
3063 8314 3063 8328 3042 8322 3041 8319
3039 8317 3035 8321 3026 8324 3026 8335
3034 8356 3064 8339 3064 8336 3066 8338
3115 8309 3105 8297 3087 8297
TIME...MOT...LOC 1931Z 131DEG 17KT 3085 8283 3021 8313
38-GODSEYSpecial weather statement, Jul 13, 3:20 PM EST, 8 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
420 PM EDT THU JUL 13 2017
FLZ028-132100-
Inland Taylor FL-
420 PM EDT THU JUL 13 2017
...SIGNIFICANT WEATHER ADVISORY FOR TAYLOR COUNTY IN THE
FLORIDA BIG BEND UNTIL 500 PM EDT...
At 419 PM EDT, National Weather Service doppler radar indicated a
strong thunderstorm near Perry, moving west at 10 mph.
Wind gusts up to 50 mph will be possible with this storm.
Locations impacted include...
Perry, Pinland, Lake Bird, Secotan, Boyd, Foley, Perry-Foley Airport,
Bucell Junction, Athena, Hampton Springs, Shady Grove and
Fenholloway.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 2996 8345 3008 8379 3030 8368 3025 8339
TIME...MOT...LOC 2019Z 090DEG 8KT 3016 8352
38-GODSEY
Thunderstorm Wind, Madison
- When
- July 13, 3:28 PM EST
- Where
- Madison County, 1.38 mi ENE of Madison
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 30.470, -83.390
A tree was blown down and partially blocked the westbound lane near the intersection of Highway 90 and NE Country Kitchen Road.
Thunderstorm Wind, Madison
- When
- July 13, 3:28 PM EST to 4:00 PM EST
- Where
- Madison County, Madison to Greenville
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $3,000
- Reported by
- 911 Call Center
- Coordinates
- 30.460, -83.410
Several trees and power lines were blown down across Madison county.
Thunderstorm Wind, Taylor
- When
- July 13, 3:55 PM EST
- Where
- Taylor County, 5.42 mi E of Econfina
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- 911 Call Center
- Coordinates
- 30.140, -83.770
A power line was blown down near Highway 90.
Thunderstorm Wind, Leon
- When
- July 13, 5:00 PM EST
- Where
- Leon County, 2.48 mi WSW of Pisgah Church
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 30.540, -84.190
A tree was blown down at Jamaica Ct and Pimlico Dr.
Thunderstorm Wind, Leon
- When
- July 13, 5:00 PM EST
- Where
- Leon County, 0.91 mi SE of Bradfordville
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 30.560, -84.210
A tree was blown down at Velda Dairy Road and Velda Dairy Drive.
Thunderstorm Wind, Leon
- When
- July 13, 5:00 PM EST
- Where
- Leon County, 0.91 mi SE of Bradfordville
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 30.560, -84.210
A tree was blown down at Velda Dairy Road and Velda Dairy Drive.
Thunderstorm Wind, Gadsden
- When
- July 13, 5:42 PM EST
- Where
- Gadsden County, Scotland
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 30.570, -84.430
A tree was blown down near Scotland.
Thunderstorm Wind, Gadsden
- When
- July 13, 5:47 PM EST
- Where
- Gadsden County, 3.63 mi W of Dogtown
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 30.660, -84.560
A tree was blown down near Attapulgus Highway.
Thunderstorm Wind, Gadsden
- When
- July 13, 5:47 PM EST
- Where
- Gadsden County, Havana
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 30.620, -84.410
A tree was blown down near Havana.
Thunderstorm Wind, Gadsden
- When
- July 13, 5:47 PM EST
- Where
- Gadsden County, 2.26 mi SW of Branchville
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 30.630, -84.510
A tree was blown down on Milligan Road.
Thunderstorm Wind, Jackson
- When
- July 13, 6:00 PM CST
- Where
- Jackson County, 0.54 mi NNE of Malone
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Department of Highways
- Coordinates
- 30.957, -85.157
Trees were blown down on SR2 near Malone.
Thunderstorm Wind, Jackson
- When
- July 13, 6:36 PM CST
- Where
- Jackson County, 2.97 mi W of Cottondale
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- 911 Call Center
- Coordinates
- 30.790, -85.420
Trees and power lines were blown down on Highway 90.
Lightning, Walton
- When
- July 14, 11:45 AM CST
- Where
- Walton County, 2.26 mi NW of Eucheeanna
- Property damage
- $2,000
- Reported by
- 911 Call Center
- Coordinates
- 30.660, -86.070
A house was struck by lightning on East Indian Creek Ranch Road.
Thunderstorm Wind, Washington
- When
- July 14, 11:45 AM CST
- Where
- Washington County, 3.67 mi SSW of Johnson Crossroad
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 30.672, -85.686
Part of a tree was blown down into the roadway near Johnson Road and Highway 79.
Thunderstorm Wind, Madison
- When
- July 17, 10:30 AM EST
- Where
- Madison County, 1.79 mi W of Greenville
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Utility Company
- Coordinates
- 30.470, -83.660
A few trees were down on power lines causing sporadic power outages in the area.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flooding in New Jersey, July 13 to 17, 20171 death · $40 · 1 in hail · 34 events
- Flash Flood and Flooding in Ohio, July 13 to 15, 2017$15 million · 6 events
- Flash Flooding and Flooding in New York, July 13, 2017$245,000 · 10 events
- Lightning Strike in Arizona, July 13, 20177 injured · 1 event
- Flash Flood and Flood in Ohio, July 13 to 14, 2017$130,000 · 3 events
- Flash Flooding in New York, July 13, 2017$91,000 · 7 events
- Damaging Wind and Lightning Strikes in Georgia, July 13 to 14, 2017$58,000 · 7 events
- Damaging Winds in Michigan, July 13, 2017$60,000 · 52 kt wind · 3 events
- Damaging Winds and Lightning Strike in Connecticut, July 13, 20171 injured · $20,000 · 52 kt wind · 8 events
- Damaging Winds and Lightning Strike in Georgia, July 13 to 16, 2017$18,000 · 55 kt wind · 18 events
- Flash Flooding and Flooding in Ohio, July 13, 2017$7,000 · 50 kt wind · 26 events
- Flash Flood and Flood in Illinois, July 13, 2017$27,000 · 61 kt wind · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 707424, 707425, 707426, 707431, 707432, 707433, 707434, 707435, 707436, 707437, 707438, 707439, 707440, 707441, 707442.